So yesterday I was prescribed to 37mg of Venlafaxine for the first time. It's been years since I was on anything for anxiety. I wouldn't say my anxiety is crippling, but it's constantly in the back of my mind. It can be triggered by something as harmless as a stranger in the grocery store asking me a question, to going to family gatherings around the holidays and of course any form of public speaking. I'm beating myself up about being on this medication because I feel like I should be able to handle this on my own. I'm not convinced that I should be taking this medication and that thought alone is making my anxiety worse. I'm a stay at home mom, so my typical day of playing with the kids, going to parks or playdates are generally fairly free of anxiety, but it feel like it's always sitting there waiting to rear its ugly head. My more intense anxiety is generally triggered by being put on the spot with a question, whether its from a family member, or a stranger, feeling "stuck", like if I go out to dinner with new people and realize I have to stay put for a considerable amount of time and anytime I have to say anything aloud in front of a group, even if it's just my name. I was diagnosed with generalized anxiety disorder with a social phobia aspect as well and prescribed venlafaxine 37mg daily and .5mg xanax as needed. I took my first venlafaxine pill before bed last night and tossed and turned. This morning my anxiety feels worse than it ever does normally in the morning and I had to stop drinking my normal cup of coffee because I was starting to feel my heart pound and was starting to sweat. Not sure if this is just the medication or anxiety because I keep thinking about it or both. My pupils are also dialated. I logged online and reading some other peoples posts have temporarily calmed me down. I have a family event tomorrow evening and I'm worried about taking my pill tonight because I'm afraid my anxiety will be even worse tomorow and I'm afraid I could have a panic attack at the event. Should I skip the pill tonight (it would only be my second pill of it ever) to ensure that tomorrows family event goes smoothly?? I'm feeling so lost and confused about that whole matter. Not sure if I should continue with the meds. Not sure how I'm going to get through the next few weeks with this added anxiety looming. Any suggestions would really help. Thanks, Megan
Wow that's a lot of anxiety to have to push through. I'd let your doctor know your reaction, but it may be the anxiety over taking the medication caused the increase in anxiety. It seems even if this med isn't for you that you should at least keep trying. Anxiety isn't good for your overall health so it's smart of you to be on top of this issue.
Klonopin is a benzodiazepine like Xanax, but it stays in your system longer and also doesn't suddenly leave your system like Xanax. You may check into switching as many doctors have started prescribing Klonopin in lieu of Xanax based on the steady results.
Best wishes and feel free to private message too if you ever have questions.
I empathize with your anxiety it can be confusing as to what to do to help it.
Effexor is a potent antidepressant that may have withdrawal effects if you ever have to get off it. The encreased in anxiety/insomnia, dilated pupils can be a side effect. If you are not convinced this is the med for you, trust your intuition. Have you discussed with your doctor about trying Lexapro and or Buspar that has milder side effects that may help your anxiety? Therapy may also identify the cause and give you tools to help you manage your anxiety and maybe help with the confusion. If you decide to take the effexor you may want to take your xanax short term until the side effects lessen.
Hope you find something that helps soon.
Janiebme had a great point about when you want to try discontinuing the Effexor (venlafaxine).
Take it from me! I just Finished weaning off of 450mg of Venlafaxine. This is double the maximum FDA RECOMMENDED AMOUNT! I spent months literally in bed and everything made me cry while discontinuing it. If I were you, I'd discontinue the Effexor before your dose increases!! Because you literally go through detox when weaning off. Don't take that 2nd pill! I'd say use your half mg of Xanax as necessary, like before the family get together. It is common to experience agitation and anxiety when first taking any anti depressant. My advice to you is to talk to your doctor about meds that are mood stabilizers, instead of anti depressants. At least get stabilized on one of those first... if you're doing this with just a regular doctor instead of a psychiatrist- -get a psychiatrist! Mood stabilizers tend to be better to start before anti depressants. My suggestion is: talk to your doctor or research about these following medications: LAMICTAL, TOPAMAX, ABILIFY, or NEURONTIN. (Gabapentin). These are less potent than all the other mood stabilizers/atypical antipsychotics. You may also benefit from GEODON. I've been on all of those at one time... their side effects are minimal, compared to Zyprexa, Seroquel, or Risperdal. Hope this helps!
- Venlafaxine Information for Consumers
- Venlafaxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Venlafaxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 3 Jan 2010 • 1 answer
Posted 5 Dec 2010 • 2 answers
Posted 23 May 2014 • 2 answers
Posted 16 Dec 2016 • 8 answers
Posted 2 Feb 2017 • 3 answers